Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 35, NWS La Crosse, WI

May 15, 1998Allamakee County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at May 15, 1998, 6:52 PM CDT for Allamakee County, Iowa. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 15, 1998, 6:52 PM CDT (23:52 UTC)
Expired
May 15, 1998, 7:55 PM CDT
In force
63 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Allamakee County, IA

The radar

The La Crosse radar (KARX), 62 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 7:08 PM CDTThunderstorm Wind 53Waukon, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 5:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1998-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1998-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1571 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 152352 RRA
SVRLSE
IAC005-160055-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
652 PM CDT FRI MAY 15 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLAMAKEE COUNTY IN NORTHEASTERN IOWA

* UNTIL 755 PM CDT

* AT AT 650 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM JUST EAST OF DECORAH TO 10 MILES
  NORTHEAST OF FAYETTE... MOVING NORTHEAST AT 45 MPH.

* THIS LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  DORCHESTER AND WAUKON AROUND 705 PM

  A TORNADO WATCH IS IN EFFECT UNTIL 11 PM.

THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING
WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS!

RRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:30 PM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, May 15, 1:30 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
130 PM CDT FRI MAY 15 1998

SURFACE ANALYSIS PLACES LOW PRESSURE ACROSS SOUTHEAST NEBRASKA WITH
MAIN SURFACE CONVERGENCE FROM THE EASTERN DAKOTAS SOUTH INTO THE LOW.
SHORTWAVE ACROSS EASTERN NEBRASKA IS FORECAST TO BECOME NEGATIVELY
TILTED AS IT MOVES TOWARDS THE UPPER MISSISSIPPI VALLEY THIS EVENING.

12Z ETA LOOKS TO HAVE A DECENT HANDLE ON THE CURRENT SITUATION AND HAVE
FOLLOWED.  QG FORCING IN THE 700 MB TO 500 MB LAYER WOULD SUGGEST THAT
WAVE DYNAMICS FROM THE VORTICITY CENTER BECOMES STRONGEST ACROSS THE ARX
CWFA LATE THIS AFTERNOON INTO THE EVENING HOURS.  THE WAVE SHOULD HELP
PUSH THE COLD FRONT CURRENTLY ACROSS THE EASTERN DAKOTAS TO NEAR THE
MISSISSIPPI RIVER BY MIDNIGHT.  THE ATMOSPHERE SHOULD BE JUICED GIVEN
SURFACE BASED CAPES OF 2000-3000 J/KG AND SURFACE DEWPOINTS IN THE
UPPER 60S TO AROUND 70.

0-3KM SHEAR PROFILES OF 30-40KTS WOULD SUGGEST SQUALL LINES ARE STILL
POSSIBLE...HOWEVER WOULDNT RULE OUT SUPERCELLS EITHER ESPECIALLY EARLY
ON SINCE SHEAR PROFILES STILL INCREASE SLIGHTLY OUT TO 6KM. THE BOTTOM
LINE IS THAT THE ATOMPSHERE REMAINS JUICED AND WITH THE MODERATE RISK
FROM SPC WILL KEEP SEVERE WEATHER A POSSIBILITY ESPECIALLY LATE THIS
AFTERNOON AND EVENING.

NGM GUIDANCE VALUES LOOK LIKE A GOOD PLACE TO START WITH TEMPERATURES.

KING

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 4:36 PM CDTSevere Thunderstorm WarningARXFloyd, Mitchell44 min
May 15, 5:33 PM CDTSevere Thunderstorm WarningARXChickasaw, Howard47 min
May 15, 6:32 PM CDTSevere Thunderstorm WarningARXFayette, Winneshiek48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.